Alert archive / North Carolina / Special Weather Statements in 2011

Special Weather Statement, NWS Raleigh, NC

May 17, 20114 counties in North Carolina

NWS Raleigh, NC issued this special weather statement at May 17, 2011, 5:21 AM EDT for 4 counties in North Carolina. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2011, 5:21 AM EDT (09:21 UTC)
Expired
May 17, 2011, 6:30 AM EDT
In force
69 min
Issued by
NWS Raleigh, NC

Counties Anson County, NC, Montgomery County, NC, Moore County, NC, Richmond County, NC

The radar

The Raleigh/Durham radar (KRAX), 115 km from the middle of the area, began a volume at 09:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 9.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2011-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 639 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2011-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
639 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

291 
WWUS82 KRAH 170921
SPSRAH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
521 AM EDT TUE MAY 17 2011

NCZ073>075-083-084-171030-
ANSON-MONTGOMERY-MOORE-RICHMOND-STANLY-
521 AM EDT TUE MAY 17 2011

...STRONG SHOWERS AND STORMS MAY PRODUCE SMALL HAIL AND VERY HEAVY 
RAIN OVER THE SANDHILLS AND SOUTHERN PIEDMONT THROUGH 630 AM...

AT 519 AM EDT...DOPPLER RADAR INDICATED A CLUSTER OF SHOWERS AND 
THUNDERSTORMS BETWEEN ELLERBE AND ROCKINGHAM... MOVING WEST AT 15 
MPH. OTHER INTENSE SHOWERS AND STORM WERE LOCATED NEAR PEKIN... 
CANDOR AND BISCOE. THESE SHOWERS AND STORMS WERE PRODUCING VERY 
HEAVY RAIN... FALLING AT THE RATE OF AN INCH AN HOUR... AND MAY 
CONTAIN PEA SIZE HAIL.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE DOBBINS HEIGHTS... 
ELLERBE... ROCKINGHAM... PEKIN... AND MOUNT GILEAD... INCLUDING 
HIGHWAY 220 AND ROUTE 1.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 20 TO 30 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

THIS HEAVY RAINFALL WILL CAUSE MINOR FLOODING OF LOW LYING AREAS 
INCLUDING DITCHES...CREEKS...ROADWAYS AND AREAS OF POOR DRAINAGE. 
AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS. MOTORISTS SHOULD 
ALSO REDUCE DRIVING SPEEDS TO AVOID HYDROPLANING.

&&

LAT...LON 3540 7990 3548 7964 3552 7935 3547 7936
      3535 7927 3530 7919 3527 7922 3520 7910
      3518 7910 3521 7925 3504 7946 3501 7955
      3496 7958 3491 7956 3485 7963 3482 7962
      3481 8030 3519 8029 3518 8031 3521 8031
TIME...MOT...LOC 0919Z 088DEG 11KT 3499 7966

$$

GIH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at May 17, 3:05 AM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, May 17, 3:05 AM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
305 AM EDT TUE MAY 17 2011

.SYNOPSIS...
A PAIR OF UPPER LEVEL LOWS WILL ROTATE ACROSS THE AREA TODAY AND
TONIGHT...THEN COMBINE AND LINGER OVERHEAD THROUGH WEDNESDAY NIGHT.
THE UPPER LEVEL TROUGH AXIS WILL THEN BEGIN TO DRIFT EASTWARD AWAY
FROM THE AREA THROUGH THE END OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 250 AM TUESDAY...

LATEST WATER VAPOR IMAGERY SHOWS THE LEAD UPPER LOW CURRENTLY
ROTATING OVER THE CHARLESTON SC AREA...WITH A SECONDARY LOW CENTER
DIVING SOUTH THROUGH IL/KY.  A BROAD 1002 MB SURFACE LOW HAS
DEVELOPED OVER THE CENTER OF NC...WITH THE MAIN CONVERGENCE LINE
EXTENDING FROM ROXBORO TO WADESBORO.

THROUGH SUNRISE...ISOLATED SHOWERS WILL CONTINUE TO MOVE ACROSS THE
SOUTHERN PIEDMONT AND SANDHILLS.  SHOWERS IN THE VICINITY OF
ALBEMARLE HAVE BEEN BACK-BUILDING OVER THE PAST COUPLE HOURS...BUT
RAINFALL RATES OF 0.5-0.75 INCH/HR HAVE BEEN JUST LIGHT ENOUGH TO
NOT POSE A FLOOD THREAT YET.  STRATUS DEVELOPING WEST OF THE SURFACE
BOUNDARY SHOULD HOLD MAINLY WEST OF THE US HWY 1 CORRIDOR.

AS THE LEAD UPPER LOW LIFTS NORTH INTO NC THIS MORNING AND THEN TO
THE NW LATER THIS AFTERNOON...EXPECT SHOWERS TO BREAK OUT IN A
SIMILAR FASHION TO MONDAY. INSTABILITY WILL BE CONTINGENT UPON
SURFACE HEATING AS MID LEVEL LAPSE RATES ASSOCIATED WITH THE LEAD
WAVE ARE ONLY AROUND 6 C/KM.  MODELS ONLY INDICATE AROUND 300-600
J/KG OF MLCAPE THIS AFTERNOON...FAIRLY MOIST FORECAST SOUNDINGS
SUGGEST CAPE WILL BE SKINNY..HINDERING UPDRAFT STRENGTH.  BETTER
INSTABILITY WILL LIE CLOSER TO THE COAST ON THE EASTERN PERIPHERY
OF THE SURFACE LOW WHERE DRIER AIR ALOFT IS EXPECTED TO WRAP AROUND
THE UPPER LOW.  DIFFERENTIAL HEATING FROM STRATUS OVER THE WESTERN
PIEDMONT AND POTENTIAL BREAKS IN CLOUD COVER OVER THE EAST MAY
ENHANCE THE CURRENTLY WEAK FRONT/TROUGH OVER THE CWA...HELPING TO
SERVE AS A CATALYST FOR CONVECTIVE DEVELOPMENT THIS AFTERNOON.
SEVERE POTENTIAL LOOKS TO BE ISOLATED AND MARGINAL BASED ON THE
AFOREMENTIONED INSTABILITY AND WEAK DEEP LAYER SHEAR LESS THAN 30
KT. TEMPS WILL BE TRICKY TODAY...PARTICULARLY IN THE WESTERN
PIEDMONT IF STRATUS LINGERS PAST 11 AM OR SO.  WILL SHOW A STRONG
GRADIENT ACROSS THE CENTRAL PIEDMONT...WITH LOW TO MID 60S IN THE
WEST AND MID 70S IN THE EAST.

TONIGHT...STEEPER LAPSE RATES IN EXCESS OF 7 C/KM ARE FORECAST TO
MOVE OVER THE AREA AS THE UPPER WAVE MOVING THROUGH IL/KY ROUNDS THE
BASE OF THE UPPER TROUGH AND MORPHS WITH THE LEAD WAVE.
HOWEVER...TIMING OF THE COLD POOL ALOFT WILL BE OUT OF PHASE WITH
SURFACE HEATING...SO DO NOT EXPECT MORE THAN ISOLATED TO WIDELY
SCATTERED SHOWERS OVERNIGHT WITH MODELS SHOWING SOME MID LEVEL
DRYING FROM SE TO NW.  LOWS 51-54.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 230 AM TUESDAY...

FOR WEDNESDAY: MODEL CONSENSUS IS THAT THE UPPER LOW WILL BEGIN TO
DRIFT NORTHWESTWARD TOWARD WV ON WEDNESDAY AS THE VORT CENTER
ASSOCIATED WITH THE WAVE CURRENTLY DIVING THROUGH IL/KY SWINGS
ACROSS THE CWA.  TIMING OF THIS FEATURE SHOULD PUT IT NEAR THE NC/VA
BORDER BY EARLY AFTERNOON...WITH ANOTHER DRY PUNCH WORKING NORTH
THROUGH THE CWA.  THIS DRYING COMBINED WITH SUBSIDENCE IN THE WAKE
OF THE VORT MAX SHOULD SIGNIFICANTLY REDUCE POPS FOR WEDNESDAY
AFTERNOON.  HAVE TRIMMED POPS TO ONLY A SLIGHT CHANCE SOUTH OF HWY
64 AFTER 18Z.  WITH MORE BREAKS IN CLOUD COVER...ESPECIALLY OVER THE
NW PIEDMONT...HIGHS SHOULD WARM A FEW DEGREES OVER TUESDAY...68-78.
-BLS

WEDNESDAY NIGHT: THE UPPER LOW IS EXPECTED TO BE LOCATED NEAR
HUNTINGTON WV WITH WEDNESDAY'S STRONG VORTICITY LOBE HEADING WELL
NORTH OF THE STATE AND A SECOND WEAKER WAVE HEADING JUST PAST THE
NC/VA BORDER... WHILE AT THE SURFACE... WEAK TROUGHING EXTENDS
THROUGH THE CENTRAL AND SOUTHWEST PIEDMONT. SURFACE-700 MB LAPSE
RATES REMAIN FAIRLY STEEP (NEAR 8 C/KM) THROUGH THE EVENING WITH
ABOVE-NORMAL PRECIPITABLE WATER ESPECIALLY OVER THE NRN CWA. WHILE
WEAK LOW LEVEL WINDS WILL LIMIT NEAR-SURFACE MASS CONVERGENCE...
SCATTERED INSTABILITY SHOWERS ARE LIKELY TO PERSIST UNTIL NEAR OR
SHORTLY AFTER MIDNIGHT... PARTICULARLY ALONG A BELT OF ENHANCED 850
MB MOISTURE CONVERGENCE OVER THE WESTERN AND FAR NORTHERN PIEDMONT.
WILL GRADUALLY TREND CHANCE POPS DOWNWARD SOUTH TO NORTH OVERNIGHT.
LOWS 50-56... WARMER EAST WHERE SURFACE DEW POINTS ARE LIKELY TO
REMAIN ELEVATED.

FOR THURSDAY/THURSDAY NIGHT: SURFACE TROUGHING SHARPENS OVER THE
EASTERN PIEDMONT AND COASTAL PLAIN AS THE MID LEVEL LOW WOBBLES EAST
ACROSS WV INTO CENTRAL VA. ONCE AGAIN... WITH STEEPENING LAPSE RATES
WITH HEATING... DYNAMIC CONTRIBUTION FROM WEAK SHORTWAVE TROUGH
PASSAGE ON THE SOUTH SIDE OF THE LOW... AND A POOLING OF LOW- AND
MID-LEVEL MOISTURE ALONG AND EAST OF THE 850 MB TROUGH... SCATTERED
SHOWERS AND A THUNDERSTORM OR TWO ARE LIKELY TO BREAK OUT BY
MIDDAY... MOST NUMEROUS ALONG AND EAST OF HIGHWAY 1... AND LAST WELL
INTO THE EVENING BEFORE TAPERING OFF WEST TO EAST OVERNIGHT AS THE
SURFACE BOUNDARY PUSHES TO OUR EAST. THUNDERSTORMS SHOULD BE FEW AND
FAR BETWEEN GIVEN THE RELATIVELY LOW SURFACE DEW POINTS LEADING TO
VERY LOW CAPE AND MINIMAL MOISTURE ABOVE -10C. HIGHS 73-81 WITH
CONSIDERABLE CLOUDINESS FROM MIDDAY TO MID EVENING MAINLY ACROSS THE
NORTHERN AND EASTERN CWA. -GIH

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 245 AM TUESDAY...

THE REX BLOCK PATTERN OVER CENTRAL/EASTERN NORTH AMERICA TRANSITIONS
BACK TO AN OMEGA BLOCK BY SATURDAY... BUT THEN THE MODELS'
DEPICTIONS OF THE LONGWAVE PATTERN QUICKLY BEGIN TO DIVERGE. THE MID
LEVEL LOW FINALLY EASES EASTWARD OFF THE DELMARVA COAST ON FRIDAY...
AND WHILE A SMALL CHANCE OF SHOWERS NORTH AND EAST OF RALEIGH WILL
NEED TO BE RETAINED... A TREND TOWARD LESS UNSETTLED WEATHER IS ON
THE HORIZON HEADING INTO THE WEEKEND. THE GFS IS THE MOST
PROGRESSIVE (AND HAS BEEN RELATIVELY CONSISTENT THE LAST FEW RUNS)
WITH PUSHING THE LOW OFF THE COAST... FOLLOWED BY MID LEVEL RIDGING
AND WARM TEMPS / GENERALLY DRY WEATHER THROUGH THE WEEKEND. THIS
SOLUTION HAS SOME SUPPORT FROM THE CANADIAN MODEL. THE ECMWF ON THE
OTHER HAND IS MUCH SLOWER AND RETAINS CYCLONIC MID LEVEL FLOW AND
COOLER THICKNESSES INTO MONDAY. CONSIDERING THAT THE DEEP VORTEX
WHICH ULTIMATELY DETERMINES THE PROGRESSIVENESS OF THIS PATTERN
CURRENTLY EXTENDS OVER THE DATA-SPARSE REGION FROM THE GULF OF
ALASKA ACROSS THE ALEUTIANS TO THE KAMCHATKA PENINSULA... IT IS TOO
EARLY TO DETERMINE WHICH SOLUTION IS THE CLEAR WINNER... BUT WILL
LEAN TOWARD THE GFS SOLUTION BASED ON ITS RUN-TO-RUN CONSISTENCY.
EXPECT NEAR-NORMAL TEMPS FRIDAY TO TREND UP TO 1-2 CATEGORIES ABOVE
NORMAL BY SUNDAY/MONDAY. WARM SUBSIDING MID LEVELS SHOULD LIMIT
CONVECTION... HOWEVER WILL INCLUDE A BELOW-CLIMATOLOGY SMALL CHANCE
SUNDAY/MONDAY AS THE MID LEVEL FLOW GRADUALLY FLATTENS. -GIH

&&

.AVIATION /06Z TUESDAY THROUGH FRIDAY/...
AS OF 130 AM TUESDAY...

A FEW SCATTERED SHOWERS ARE MOVING EAST TO WEST THROUGH THE WESTERN
PIEDMONT...IN THE VICINITY OF KGSO AND KINT...AS AN UPPER LEVEL LOW
ROTATES THROUGH SC.  IFR CEILINGS ARE ALSO BEGINNING TO DEVELOP IN
THE WESTERN PIEDMONT AS STRATUS SETS IN.  EXPECT THESE CEILINGS WILL
HOLD THROUGH MID-MORNING...THEN LIFT TO MVFR WITH DAYTIME HEATING.
EAST OF THE TRIAD...CONDITIONS SHOULD GENERALLY REMAIN VFR
TONIGHT...THOUGH KRDU MAY BE ON THE EASTERN FRINGE OF THE STRATUS BY
SUNRISE AND THUS CONFIDENCE IN VFR CONDITIONS IS LOWER THERE.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP...FIRST
NEAR KFAY THIS MORNING...THEN NORTHWARD TOWARD KRWI/KRDU AND
EVENTUALLY KGSO/KINT THIS AFTERNOON AS THE UPPER LOW MOVES OVERHEAD.
BRIEF PERIODS OF SUB VFR CONDITIONS WITH HEAVY RAIN AND GUSTY WINDS
WILL BE POSSIBLE WITHIN THE SHOWERS AND STORMS.  DRIER AIR IS
EXPECTED TO MOVE IN FROM THE SOUTH LATER TONIGHT...WITH MAY ALLOW
MOST LOCATIONS TO REMAIN AT VFR OVERNIGHT.

LOOKING AHEAD:
ISOLATED TO SCATTERED SHOWERS/STORMS WILL BE POSSIBLE THROUGH
THURSDAY IN ASSOCIATION WITH A STALLED UPPER LEVEL LOW OVER THE
CAROLINAS AND MID-ATLANTIC. -VINCENT

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...SMITH
NEAR TERM...SMITH
SHORT TERM...SMITH/HARTFIELD
LONG TERM...HARTFIELD
AVIATION...SMITH
Hazardous weather outlook, May 17, 4:47 AM EDT, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
447 AM EDT TUE MAY 17 2011

NCZ007>011-021>028-038>043-073>078-083>086-088-089-180900-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
447 AM EDT TUE MAY 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TODAY. WHILE MOST
AREAS WILL SEE BETWEEN A QUARTER AND A HALF INCH OF RAIN...
OVER AN INCH MAY FALL IN LESS THAN AN HOUR IN LOCALIZED AREAS. URBAN
AND SMALL STREAM FLOODING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

In the hours before

Special weather statement, May 17, 5:21 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
521 AM EDT TUE MAY 17 2011

NCZ073>075-083-084-171030-
ANSON-MONTGOMERY-MOORE-RICHMOND-STANLY-
521 AM EDT TUE MAY 17 2011

...STRONG SHOWERS AND STORMS MAY PRODUCE SMALL HAIL AND VERY HEAVY
RAIN OVER THE SANDHILLS AND SOUTHERN PIEDMONT THROUGH 630 AM...

AT 519 AM EDT...DOPPLER RADAR INDICATED A CLUSTER OF SHOWERS AND
THUNDERSTORMS BETWEEN ELLERBE AND ROCKINGHAM... MOVING WEST AT 15
MPH. OTHER INTENSE SHOWERS AND STORM WERE LOCATED NEAR PEKIN...
CANDOR AND BISCOE. THESE SHOWERS AND STORMS WERE PRODUCING VERY
HEAVY RAIN... FALLING AT THE RATE OF AN INCH AN HOUR... AND MAY
CONTAIN PEA SIZE HAIL.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE DOBBINS HEIGHTS...
ELLERBE... ROCKINGHAM... PEKIN... AND MOUNT GILEAD... INCLUDING
HIGHWAY 220 AND ROUTE 1.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 20 TO 30 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

THIS HEAVY RAINFALL WILL CAUSE MINOR FLOODING OF LOW LYING AREAS
INCLUDING DITCHES...CREEKS...ROADWAYS AND AREAS OF POOR DRAINAGE.
AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS. MOTORISTS SHOULD
ALSO REDUCE DRIVING SPEEDS TO AVOID HYDROPLANING.

&&

LAT...LON 3540 7990 3548 7964 3552 7935 3547 7936
      3535 7927 3530 7919 3527 7922 3520 7910
      3518 7910 3521 7925 3504 7946 3501 7955
      3496 7958 3491 7956 3485 7963 3482 7962
      3481 8030 3519 8029 3518 8031 3521 8031
TIME...MOT...LOC 0919Z 088DEG 11KT 3499 7966

GIH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 9:28 PM EDTSpecial Weather StatementRAHMoore62 min
May 17, 4:37 AM EDTAreal Flood AdvisoryRAHStanly3 hr
May 17, 5:19 AM EDTFlash Flood WarningRAHMontgomery, Stanly3 hr
May 17, 1:11 PM EDTSpecial Weather StatementRAHPerson64 min
May 17, 6:03 PM EDTSpecial Weather StatementRAHHarnett57 min

Nearby

Special Weather Statements in North Carolina, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.